Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 57, NWS La Crosse, WI

July 5, 2011Juneau County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 5, 2011, 4:10 PM CDT for Juneau County, Wisconsin. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2011, 4:10 PM CDT (21:10 UTC)
Expired
Jul 5, 2011, 4:51 PM CDT
In force
41 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Juneau County, WI

The radar

The La Crosse radar (KARX), 101 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.2 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2011-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 144 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2011-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
144 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
1423 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

030 
WUUS53 KARX 052110
SVRARX
WIC057-052200-
/O.NEW.KARX.SV.W.0057.110705T2110Z-110705T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
410 PM CDT TUE JUL 5 2011

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN JUNEAU COUNTY IN CENTRAL WISCONSIN...

* UNTIL 500 PM CDT

* AT 405 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM LOCATED 7 MILES WEST OF BASS HOLLOW REC AREA...
  OR 10 MILES SOUTHWEST OF MAUSTON...MOVING EAST AT 10 MPH. THIS
  STORM CAN PRODUCE QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF
  60 MPH.  

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BASS HOLLOW REC AREA AROUND 440 PM...
  EAGLE PARK CAMPGROUND AROUND 500 PM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE
AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4363 8980 4364 9022 4372 9019 4365 8979
TIME...MOT...LOC 2110Z 284DEG 10KT 4366 9015
WIND...HAIL 60MPH 1.00IN

$$

HALBACH
3 follow-up statements
979 
WWUS53 KARX 052122
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
422 PM CDT TUE JUL 5 2011

WIC057-052200-
/O.CON.KARX.SV.W.0057.000000T0000Z-110705T2200Z/
JUNEAU WI-
422 PM CDT TUE JUL 5 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
JUNEAU COUNTY UNTIL 500 PM CDT...

AT 418 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM LOCATED NEAR BASS HOLLOW REC AREA...OR 8 MILES
NORTH OF REEDSBURG...MOVING EAST AT 30 MPH. THIS STORM CAN PRODUCE
QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EAGLE PARK CAMPGROUND AND I 90 94 EXIT 84 AROUND 445 PM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE
AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4363 8980 4364 9022 4372 9019 4365 8979
TIME...MOT...LOC 2121Z 277DEG 24KT 4365 9003
WIND...HAIL 60MPH 1.00IN

$$

JW
911 
WWUS53 KARX 052136
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
436 PM CDT TUE JUL 5 2011

WIC057-052200-
/O.CON.KARX.SV.W.0057.000000T0000Z-110705T2200Z/
JUNEAU WI-
436 PM CDT TUE JUL 5 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
JUNEAU COUNTY UNTIL 500 PM CDT...

AT 431 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM LOCATED NEAR EAGLE PARK CAMPGROUND...OR NEAR
WISCONSIN DELLS...MOVING EAST AT 20 MPH. THIS STORM CAN PRODUCE PENNY
SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EAGLE PARK CAMPGROUND AND I 90 94 EXIT 84 AROUND 440 PM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS AND SMALL HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4363 8980 4364 9014 4370 9009 4365 8979
TIME...MOT...LOC 2135Z 280DEG 18KT 4365 8984
WIND...HAIL 60MPH 0.75IN

$$

JW
819 
WWUS53 KARX 052151
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
451 PM CDT TUE JUL 5 2011

WIC057-052201-
/O.CAN.KARX.SV.W.0057.000000T0000Z-110705T2200Z/
JUNEAU WI-
451 PM CDT TUE JUL 5 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JUNEAU COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF 
THE WARNED AREA.

LAT...LON 4363 8980 4364 9014 4370 9009 4365 8979
TIME...MOT...LOC 2151Z 277DEG 24KT 4362 8976

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:10 PM CDT, 1 hour earlier.

Area forecast discussion, Jul 5, 3:10 PM CDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
310 PM CDT TUE JUL 5 2011

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT

MAIN FORECAST CONCERNS THIS PACKAGE...SHRA/TSRA CHANCES TONIGHT AND
ACROSS THE NORTH THU THRU FRI NIGHT...TEMPERATURES THROUGH THE
PERIOD.

18Z DATA ANALYSIS HAD A WEAK/ILL-DEFINED TROUGH/FRONT SOUTHWEST TO
NORTHEAST ACROSS THE REGION...NEAR A KFSD-KMSP-KMQT LINE. WV IMAGERY
DEPICTED A SHORTWAVE OVER SOUTH-CENTRAL MN...MAKING STEADY PROGRESS
EAST. CLOUDS FROM EARLIER CONVECTION AND AHEAD OF THE SHORTWAVE
LIMITING WARM-UP TODAY WITH MIXED-LAYER CAPES MOSTLY IN THE 500-1250
J/KG RANGE. STRONGER CAPE WELL WEST/SOUTH OF THE AREA. SCT SHRA/TSRA
ACROSS THE AREA IN WEAK LIFT AHEAD OF THE SHORTWAVE AND ALONG WHAT
LOOKS TO BE A WEAK SFC-850MB CONVERGENCE AXIS WITH/AHEAD OF THE
TROUGH.

05.12Z MODELS LOOK TO HAVE INITIALIZED WITHOUT SIGNIFICANT ERRORS
BUT DO SHOW SOME SMALL DETAIL DIFFERENCES AT THE START. EVEN SO...
SOLUTIONS QUITE SIMILAR FOR TONIGHT INTO FRI NIGHT. DPROG/DT OF
500MB HGTS AT 05.12Z SHOWED MODEL RUNS OF 03.12Z AND 04.12Z VERIFIED
QUITE WELL ACROSS NOAM WITH SOMEWHAT BETTER RUN-TO-RUN CONSISTENCY
TO GFS. FOR TONIGHT/WED MODELS TREND TOWARD FAVORING FASTER OF
EARLIER SOLUTIONS WITH THE TROUGH EXITING EAST OF THE REGION AND
FURTHER WEST SOLUTIONS WITH RIDGING BUILDING THRU WY/MT INTO
ALB/SASKAT. MODELS TREND TOWARD A COMPROMISE OF THE EARLIER RUNS THU
INTO FRI NIGHT AS THE PATTERN SLOWLY PROGRESSES...THE RIDGE AXIS
MOVE EAST OVER THE NORTH CENTRAL CONUS AND THE NEXT TROUGH MOVES
INTO THE NORTHERN ROCKIES/SOUTHWEST CAN. BIT BETTER CONSISTENCY TO
GFS AT 00Z THU/FRI AND TO ECMWF AT 00Z SAT. CHECK OF OBS VS. MODEL
DATA AT 18Z SHOWED MODELS REASONABLE WITH THE WEAK TROUGH/FRONT
ACROSS THE REGION. NAM WAS A BIT HIGH WITH SFC DEW POINTS ACROSS
MUCH OF WI/ SOUTHERN MN/EASTERN IA. PER WV/RADAR IMAGERY...NAM/ECMWF
APPEARED BETTER WITH THE SHORTWAVE JUST WEST OF THE FCST AREA.
MODELS ALL STRUGGLING WITH THE 12Z-18Z PRECIP ACROSS THE REGION.
SOMEWHAT BETTER DEPICTIONS BY LOCAL/REGIONAL WRF MODELS BUT EVEN
THEY SHOW DIFFERENCES. DIFFERENCES BEYOND TONIGHT RATHER SMALL AND
THUS NO SPECIFIC MODEL FAVORITE. PREFERRED A BLEND/ COMPROMISE THIS
CYCLE. SHORT TERM FCST CONFIDENCE AVERAGE TO GOOD THIS CYCLE.

FOR THE SHORT TERM...SOUTH CENTRAL MN SHORTWAVE WILL MOVE EAST OF
THE FCST AREA BY MID EVENING. SUBSIDENCE/DRYING SPREADS SOUTHEAST
ACROSS THE FCST AREA LATER THIS EVENING/OVERNIGHT IN THE WAKE OF
THE SHORTWAVE AND BEHIND THE PASSING TROUGH/FRONT. BASED ON MID
AFTERNOON RADAR TRENDS...CONVECTION LOOKS TO REMAIN SCT ACROSS THE
AREA AHEAD OF THE SHORTWAVE AND LEFT RAIN CHANCES FOR THIS EVENING
IN THE 20-40 PERCENT RANGE...HIGHEST OVER THE SOUTHEAST HALF OF THE
FCST AREA. WITH LESSER CAPE DUE TO THE CLOUDS AND SHEAR ON THE WEAK
SIDE...ANY TSRA THIS EVENING EXPECTED TO REMAIN SUB-SEVERE. HGTS
RISE WITH DRIER HIGH PRESSURE BUILDING ACROSS THE REGION FOR WED
INTO THU. SUNNY/MOSTLY SUNNY DAY EXPECTED FOR WED. HIGH OVERHEAD
WED NIGHT WITH CLEAR/MOSTLY CLEAR SKIES AND LIGHT/CALM WINDS.
PREVIOUS FCST INCLUDED LATE NIGHT/EARLY MORNING VALLEY FOG INTO THU
MORNING AND THIS STILL LOOKS GOOD. CENTER OF THE SFC-850MB HIGH
SLIPS EAST OF THE AREA FOR THU/FRI BUT A WEAK RIDGE AXIS REMAINS
EAST-WEST ACROSS THE SOUTH PORTIONS OF THE FCST AREA. A BIT MORE
WIND THU NIGHT BUT STILL QUITE LIGHT WITH MOSTLY CLEAR SKIES. GRIDS
CARRIED FOG IN THE LOWER WI RIVER VALLEY INTO FRI MORNING AND
ALSO LOOKS GOOD. SOME WEAK 925-700MB MOISTURE TRANSPORT/WARM
ADVECTION/ISENTROPIC LIFT SPREADS NORTH/EAST AROUND THE WESTERN
PERIPHERY OF THE HIGH AND INTO NORTHERN WI FOR THU/FRI. THIS ALONG
WITH A FEW OF THE MODELS INDICATING A WEAK SHORTWAVE OR TWO IN THE
NORTHWEST FLOW ALOFT TO RIPPLE SOUTHEAST ACROSS THE REGION BOTH THU
AND FRI. CAPE AXIS IS OVER CENTRAL MN INTO NORTHERN WI THU/FRI. MAY
YET NEED A SMALL SHRA/TSRA CHANCE ALONG/NORTH OF HWY 29 THU
AFTERNOON AND NORTH OF A KRST-KISW LINE FRI AFTERNOON. LEFT THIS OUT
FOR NOW GIVEN LOWER CONFIDENCE IN THE MOISTURE AND ANY CONVERGENCE/
LIFT DETAILS. WEAK SHORTWAVE RIDGING ALOFT BUILDS OVER THE AREA FOR
FRI NIGHT WITH MAIN AXIS OF MOISTURE TRANSPORT AHEAD OF THE NEXT
TROUGH WELL WEST OF THE FCST AREA. LEFT FRI NIGHT DRY AS WELL.
HOWEVER...IF MORE PROGRESSIVE MODELS ARE MORE CORRECT CANNOT RULE
OUT A SMALL SHRA/TSRA CHANCE OVER MAINLY THE NORTHWEST HALF OF THE
FCST AREA FRI NIGHT.

NUMERICAL TEMP GUIDANCE FOR TONIGHT THRU FRI NIGHT GENERALLY SIMILAR
AND LOOK TO BE IN THE BALLPARK. TRENDED TOWARD A BLEND OF THE
GUIDANCE LOWS/HIGHS THRU FRI NIGHT.

.LONG TERM...SATURDAY THROUGH TUESDAY

05.00Z MEDIUM RANGE MODELS IN RATHER GOOD AGREEMENT SAT WITH NEARLY
ZONAL FLOW ACROSS THE NORTHERN CONUS AND A SHORTWAVE TROUGH MOVING
ACROSS THE CAN ROCKIES. TIMING DIFFERENCES BEGIN TO APPEAR AS THIS
TROUGH MOVES ACROSS SOUTH CENTRAL CAN/INTO WESTERN GREAT LAKES ON
SUN BUT OVERALL TREND LOOKS A BIT SLOWER THAN THE RUNS OF 04.00Z.
TREND MON/TUE IS SLOWER...LINGERING MORE AND SLIGHTLY STRONGER
TROUGHING OVER THE WESTERN/NORTHERN GREAT LAKES AND MORE RIDGING
INTO MT/ALB/ SASKAT. 05.12Z BACK TO TRENDING A BIT FASTER WITH THE
TROUGH BY MON/TUE. WITH MODEST BETWEEN MODEL AND RUN-TO-RUN
CONSISTENCY AMONG GFS/ECMWF AND THEIR ENSEMBLES...LONG TERM FCST
CONFIDENCE GOOD WITH THE LARGER SCALE FEATURES/FLOW...BUT AVERAGE
WITH THE TIMING/DETAIL DIFFERENCES OF THE SMALLER SCALE FEATURES IN
THE NEARLY ZONAL FLOW. LOW LEVEL MOISTURE TRANSPORT/THERMO-DYNAMIC
FORCING/LIFT INCREASE OVER THE AREA SAT AS THE HIGH MOVES EAST OF
THE REGION AND THE SFC/LOW LEVEL TROUGH MOVES EAST ACROSS THE
NORTHERN PLAINS. RATHER GOOD CONSISTENCY AMONG MODELS INCLUDING
05.12Z RUNS /BUT FOR OUTLIER LOOKING GEM/ FOR THE SFC TROUGH/FRONT
TO MOVE ACROSS THE AREA LATER SUN/SUN NIGHT...THEN STALL OVER OR
JUST SOUTH OF THE AREA FOR MON. SHRA/TSRA CHANCES FOR AT LEAST LATER
SAT INTO MON LOOK QUITE REASONABLE. SOME CONSENSUS FOR WEAK SFC HIGH
PRESSURE TO BUILD INTO THE REGION FOR TUE...BUT TIMING/DETAIL
DIFFERENCES BEGIN TO HAVE BIGGER IMPACTS BY TUE. MOISTURE/
INSTABILITY MAY LINGER OVER THE AREA YET TUE FOR A SMALL SHRA/TSRA
CHANCE OVER MAINLY THE SOUTH/WEST ENDS OF THE FCST AREA. WITH
UNCERTAINTIES OVER TIMING/COVERAGE OF CLOUDS/SHRA/TSRA MUCH OF THE
PERIOD...A BLEND OF THE NUMERICAL GUIDANCE HIGHS/LOWS FOR SAT THRU
TUE LOOKED BEST.

&&

.AVIATION...LATE THIS AFTERNOON THROUGH WEDNESDAY

A COLD FRONT WILL MOVE ACROSS THE REGION LATE THIS AFTERNOON
BRINGING SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS TO THE AREA.
CONFIDENCE REMAINS LOW THAT ANY OF THE SHOWERS OR THUNDERSTORMS WILL
IMPACT THE TAF SITES SO HAVE MAINTAINED VICINITY SHOWER AND CB
MENTION THROUGH 05.23 AT KRST AND 06.00 AT KLSE. LOOK FOR WINDS TO
BECOME NORTHWEST BEHIND THE FRONT AT 5 TO 8 KTS. HIGH PRESSURE IS
EXPECTED TO BUILD IN BEHIND THE FRONT WITH VFR CONDITIONS
ANTICIPATED THROUGH WEDNESDAY AFTERNOON. FORECAST SOUNDINGS ARE
SHOWING THE POTENTIAL FOR VALLEY FOG AT KLSE AFTER MIDNIGHT ON
WEDNESDAY WITH IFR/LIFR CONDITIONS POSSIBLE THROUGH EARLY THURSDAY
MORNING. LATER GUIDANCE WILL BE MONITORED CLOSELY AND THIS WILL HAVE
TO BE ADDED TO THE KLSE TAF IF THESE TRENDS CONTINUE.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT/LONG TERM...RRS
AVIATION..........WETENKAMP
Hazardous weather outlook, Jul 5, 5:55 AM CDT, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
555 AM CDT TUE JUL 5 2011

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-061100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
555 AM CDT TUE JUL 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL PRODUCE SCATTERED THUNDERSTORMS TODAY AND TONIGHT
AS IT MOVES SOUTH THROUGH THE AREA. WHILE WIDESPREAD SEVERE WEATHER
IS NOT EXPECTED...A FEW OF THESE THUNDERSTORMS MAY PRODUCE DAMAGING
WIND GUSTS THIS AFTERNOON INTO THE EARLY EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE FROM SATURDAY THROUGH
MONDAY. AT THIS TIME...IT IS NOT CLEAR IF THERE WILL BE ANY THREAT
FOR SEVERE WEATHER WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

LOCALIZED SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THE
EARLY EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

BOYNE/04

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.